Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Morristown, TN

March 5, 1997Grainger County, Hawkins County, Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 5, 1997, 12:49 PM EST for Grainger County, Hawkins County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 12:49 PM EST (17:49 UTC)
Expired
Mar 5, 1997, 4:45 PM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 051751
FFWMRX
TNC057-073-VAC169-195-052145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1249 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...GRAINGER COUNTY...HAWKINS COUNTY
 
 
IN SOUTHWEST VIRGINIA
 
   ...SCOTT COUNTY...WISE COUNTY
 
THUNDERSTORMS WITH HEAVY RAINS ARE MOVING ACROSS GRAINGER AND HAWKINS
COUNTIES IN NORTHEAST TENNESSEE AND WISE AND SCOTT COUNTIES IN SOUTHWEST
VIRGINIA. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN ONE HOUR IS LIKELY
WITH THESE STORMS. WITH THE GROUND ALREADY SATURATED FROM RAINS EARLIER
IN THE WEEK...THE POTENTIAL FOR FLASH FLOODING IS VERY HIGH.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 9:45 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 5, 9:45 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
935 AM EST WED MAR 5 1997

STILL HAVE AFOS PROBLEMS...SO WILL LIKELY REMAIN UNDER DEDICATED
BACK-UP TO MEM MOST OF THE MRNG...IF NOT ALL DAY.  BNA/MRX RADAR SHOWS
A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACRS MID-TN INTO
NRN PLATEAU. RADAR SHOWS SOME OF THE THUNDERSTORMS BOWING OUT WITH
LOCALLY STG WINDS BEING REPORTED. BOTH BNA/MRX VWP SHOWS STG WINDS
ALOFT WITH GRIDDED DATA SHOWING GENERALLY UNIDIRECTIONAL WINDS
ALOFT THIS AFTERNOON...SO EXPECT STRAIGHT LINE WIND DAMAGE WILL
REMAIN A THREAT. ALSO...RELATIVELY LOW WBZ ARE CONTRIBUTING TO
PRODUCING LARGE HAIL. WE HAD A REPORT OF NICKEL SIZE HAIL ACRS
NRN FENTRESS COUNTY. WOULD SUGGEST INCLUDING...SOME STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS FOR THIS AFTERNOON ACROSS
EAST TENNESSEE AND CHEROKEE AND CLAY COUNTIES.

RADAR IS ALSO SHOWING SOME TRAINING OF CELLS WITH MRX WSR-88D
ESTIMATING UP TO ONE AN HOUR WITH THE STRONGER THUNDERSTORMS. GRIDDED
DATA SHOWS HIGH PWS (AROUND 1.2 INCHES ~ ABOUT 275 PERCENT ABOVE
NORMAL) EXPECTED ACROSS THE FORECAST AREA...SO FLASH FLOODING A
DEFINITE THREAT FOR THIS AFTERNOON AND EVENING.

HAVE A GOOD DAY...

DH

In the hours before

Local storm report, Mar 5, 10:44 AM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1040 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    JUST NORTH OF JAMESTOWN   TN   .88 INCH HAIL
03/05/97   FENTRESS                       NICKEL SIZE HAIL JUST NORTH
                                          OF JAMESTOWN REPORTED TO
                                          WDEB BY THE PUBLIC.

0930 AM    NORTHWEST SCOTT COUNTY    TN   0.75 INCH HAIL
03/05/97   SCOTT                          DIME SIZE HAIL REPORTED BY
                                          THE PUBLIC IN NORTHWEST
                                          SCOTT COUNTY

1005 AM    SOUTHERN FENTRESS         TN   0.75 INCH HAIL
03/05/97   FENTRESS                       DIME SIZE HAIL REPORTED BY
                                          SHERIFF'S DEPARTMENT IN
                                          SOUTHERN FENTRESS COUNTY.

1030 AM    HUNTSVILLE                TN   0.75 INCH HAIL
03/05/97   SCOTT                          DIME SIZE HAIL COVERED THE
                                          GROUND IN HUNTSVILLE. REPORTED
                                          BY COUNTY DISPATCH.
Local storm report, Mar 5, 11:21 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1118 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    CAMPBELL COUNTY           TN   TORNADO
03/05/97   CAMPBELL                       TORNADO ON THE GROUND NEAR
                                          SCOTT/CAMPBELL LINE MOVING
                                          TOWARD CARYVILLE. DAMAGE WAS
                                          OCCURRING. DAMAGE UNKNOWN AT
                                          THIS TIME. REPORTED BY
                                          HIGHWAY PATROL OFFICER.
                                          REPORT RECEIVED AT 1053 AT NWS.

1104 AM    CARYVILLE                 TN   TORNADO
           CAMPBELL                       ALONG I-75 NEAR CARYVILLE.
                                          REPORTED BY 911 DISPATCH.
Local storm report, Mar 5, 12:03 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1155 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM                              TN   0.50 INCH HAIL
03/05/97   CLAIBORNE                      PEA SIZE HAIL REPORTED BY A
                                          A POLICE OFFICER BETWEEN
                                          SPEEDWELL AND HARROGATE

1145 AM    NORTH SCOTT COUNTY        VA   WIND DAMAGE
03/05/97   SCOTT                          UPROOTED TREES NEAR HIGHWAY
                                          63 IN NORTH SCOTT COUNTY
                                          NEAR THE CAMPBELL COUNTY
                                          LINE.
Local storm report, Mar 5, 12:05 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1158 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    WINONA AND NORMA          TN   FLOODING
03/05/97   SCOTT                          WOLF CREEK ROAD AND BRIDGE
                                          UNDER WATER. WIDESPREAD
                                          WATER CLOSING SEVERAL ROADS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:38 AM ESTSevere Thunderstorm WarningMRXFentress52 min
Mar 5, 8:54 AM ESTSevere Thunderstorm WarningMRXScott66 min
Mar 5, 9:39 AM ESTSevere Thunderstorm WarningMRXCumberland, Fentress66 min
Mar 5, 9:59 AM ESTSevere Thunderstorm WarningMRXMorgan61 min
Mar 5, 10:04 AM ESTSevere Thunderstorm WarningMRXScott56 min
Mar 5, 10:21 AM ESTSevere Thunderstorm WarningMRXCampbell69 min
Mar 5, 10:47 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union58 min
Mar 5, 10:53 AM ESTTornado WarningMRXCampbell37 min
Mar 5, 11:30 AM ESTTornado WarningMRXAnderson, Campbell, Morgan, Scott60 min
Mar 5, 11:35 AM ESTSevere Thunderstorm WarningMRXHancock55 min
Mar 5, 11:41 AM ESTFlash Flood WarningMRXCumberland, Fentress, Morgan, Scott4 hr
Mar 5, 11:41 AM ESTFlash Flood WarningMRXClaiborne, Hancock4 hr
Mar 5, 11:41 AM ESTFlash Flood WarningMRXAnderson, Campbell, Union4 hr
Mar 5, 11:59 AM ESTFlash Flood WarningMRXClaiborne, Union46 min
Mar 5, 11:59 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union46 min
Mar 5, 2:10 PM ESTSevere Thunderstorm WarningMRXRhea, Roane35 min
Mar 5, 2:36 PM ESTSevere Thunderstorm WarningMRXKnox, Loudon39 min
Mar 5, 2:54 PM ESTSevere Thunderstorm WarningMRXBlount, Sevier36 min
Mar 5, 3:29 PM ESTSevere Thunderstorm WarningMRXCocke, Greene61 min
Mar 5, 4:09 PM ESTSevere Thunderstorm WarningMRXCarter51 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.